MAUDE Adverse Event Report: COOK INC QUICK-CORE COAXIAL BIOPSY NEEDLE SET; KNW INSTRUMENT, BIOPSY

COOK INC QUICK-CORE COAXIAL BIOPSY NEEDLE SET; KNW INSTRUMENT, BIOPSY
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).No known impact or consequence to patient.Difficult to remove.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, when used, the quick-core coaxial biopsy needle would not pull out from the cannula.This issue occurred with two separate devices.The procedure was ultimately truncated when the patient developed a pneumothorax.The operator of the device reported that the cause of the pneumothorax is not known.Approximately 30 minutes later, the patient reportedly returned to the ward in stable condition.The patient is currently in good condition.Further information has been requested from the customer, but current no more information is available.The circumstances surrounding the handling and usage of the device leading up to the product issue and subsequent pneumothorax were not reported.The product is reportedly available for return; however, as of the date of this report, no product has yet been received for evaluation.
 
Additional Manufacturer Narrative
Investigation summary: a review of the complaint history, documentation, device history record, instructions for use(ifu), specifications, drawings, quality control, manufacturing instructions, and functional testing of the returned device were conducted during the investigation.One quickcore biopsy set was returned for evaluation.One prior to use coaxial needle assembly was returned.No quick core biopsy needle was returned.The coaxial needle assembly is made up of a trocar and an outer cannula.The outer cannula and trocar of the coaxial needle assembly were locked together.With excessive force applied, the operator was able to unlock the hubs.Once unlocked, the trocar easily slide in and out of the cannula.Additionally, a document based investigation evaluation was performed.There was no evidence to suggest the product was not made to specifications.A review of the device history record found no non-conforming events.It should be noted there were no other reported complaints for this lot number.Per the conclusion of an internal investigation, it was determined that the issue of unlocking the hubs on the coaxial needle subassembly is potentially two-fold.One potential explanation is due to humidity causing product to swell and another could be attributed to over-torqueing of the hub.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause is related to manufacturing.Measures have been initiated to correct this issue.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.Per the quality engineering risk assessment, no further action is required at this time.

Brand Name
QUICK-CORE COAXIAL BIOPSY NEEDLE SET
Common Device Name
KNW INSTRUMENT, BIOPSY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6980299
Report Number1820334-2017-03647
Device Sequence Number10999008
Product Code KNW
UDI-Device Identifier00827002087880
UDI-Public(01)00827002087880(17)210913(10)7269188
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberQCS-20-15.0-20T
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/12/2017
Supplement Date Received by Manufacturer01/10/2018
Initial Report FDA Received Date10/26/2017
Supplement Report FDA Received Date01/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight72